Signs to watch out for during a penicillin reaction

Penicillin is one of the antibiotics that are utilized in managing systemic infections. Many individuals tend to suffer from allergic reactions to penicillin. The symptoms of a penicillin reaction are considered harsher when the medication was administered as an injection rather than orally taken by the individual. Remember that a severe allergic reaction is known as anaphylaxis which has symptoms that affect the whole body, thus making it a life-threatening reaction.

Manifestation of rashes

The usual symptom of a penicillin reaction is rash. The rash or reddening and inflammation of the skin clearly indicate a mild reaction to penicillin or can be a sign of a severe allergic reaction or anaphylaxis. Take note that the rash can manifest all over the body or localized to a particular region such as the injection site where penicillin was administered.

Penicillin reaction

The usual symptom of a penicillin reaction is rash.

Hives or urticaria is described as red, elevated and oftentimes painful rash. It typically affects the whole body and linked with a systemic allergic response. Rashes especially hives must be reported to a doctor due to the risk for anaphylaxis. If you want to provide ease to this symptom, all you have to do is to register for first aid training today.

Serum sickness

When it comes to a severe allergic response to penicillin, it can lead to a condition called as serum sickness. The symptoms are strikingly similar to an autoimmune response. Take note that an autoimmune response simply means that the body attacks itself. Lupus and rheumatoid arthritis are autoimmune conditions.

The symptoms can range from pain and swelling in the joints which is called arthralgia, fever, swollen lymph glands, pain, weakness and even swelling all over the body.

Swelling

A severe symptom of a penicillin reaction is swelling or angioedema. An anaphylactic reaction to penicillin can trigger swelling in the mouth, face, tongue and throat. Remember that this swelling can occur all over the body. The swelling can cause difficulty in breathing and swallowing. It is important to seek immediate medical care if the individual suffers from this condition.

Wheezing

When an individual is experiencing a penicillin reaction, bronchospasm and laryngospasm can occur. This involves the narrowing and spasm of the airway and larynx which leads to respiratory distress. Take note that wheezing is an indication of bronchospasm and laryngospasm which requires immediate medical care.

Collapse of the circulatory system

An anaphylactic reaction to penicillin can cause widespread vasodilation of the capillaries which includes relaxation of the blood vessels all over the body. Once vasodilation occurs, the blood pressure will drop abruptly. This will lead to passing out or syncope. If this is not promptly managed, circulatory collapse can be deadly due to cardiac arrest.

If any of these symptoms manifest after penicillin was administered, the individual must seek immediate medical care in order to prevent the symptoms from getting worse.

Share

Tags: